“Facial injectables” are in a market thats set to grow upwards of $5.4 billion over the next three years. When products become more popular and in demand, counterfeit products can make an appearance – can counterfeit dermal filler contribute to hair loss?
Whats the Risk?
America’s Food and Drug Administration has warned the public that the products you might see online are usually products not cleared for sale and safe use, and furthermore, that products should only be injected and sold by a licensed health care provider.
You dont hear many stories about the dangers of counterfeit dermal fillers, but one story in 2015 brought to light the potential dangers. The incident was so severe that the FDA published a complete report into the event, which documented a woman’s account of patchy thinning following Restylane dermal filler injections.
The case had been reported to the FDA by a physician after a woman undergoing facial augmentation had developed what was described as an “intense burning sensation” in her right temple.
Two weeks later, she had a bald patch on the same spot, something that was diagnosed as having been caused by the autoimmune disorder Alopecia Areata. A degree of Scarring aka Cicatricial Alopecia was also observed. The FDA recommended that patients considering dermal fillers were warned of Alopecia Areata as a rare potential side-effect.
Its Important to be Safe
Using unlicensed fillers and those from questionable sources is only likely to increase the chances of potential problems, which would certainly not be limited to hair loss. When people buy drugs online, they sometimes either knowingly or unwittingly bypass a huge number of safety-nets that have been put in place by regulatory bodies, not least the proper storage of medications which is needed to retain their efficacy.
Always know what you’re buying online and discuss new regiments of medication/treatments with your doctor before beginning them.